Fingerprints Disappear During Capecitabine Therapy

Fran Lowry

August 29, 2016

One of the most commonly used chemotherapy agents, capecitabine, can result in patients losing their finger prints, Dutch physicians warn.

The loss is temporary, however, with fingerprints returning within 2 to 4 weeks after cessation of treatment, according to a research letter published in JAMA Oncology.

"Physicians should be aware of this possible consequence of capecitabine treatment, and capecitabine-treated patients need to be informed about this side effect at the start of their treatment," senior author Ron Mathijssen, MD, PhD, Erasmus MC Cancer Institute, Rotteram, the Netherlands, told Medscape Medical News.

"Fingerprints are increasingly important in many areas of public life. For example, law enforcement individuals use fingerprints to establish the identify of criminal suspects, fingerprints are required to apply for a passport in the Netherlands, for entering certain countries including the US, and also they are increasingly being used to replace passwords to log into electronic devices such as laptops and smartphones," he said.

Capecitabine (marketed as Xeloda by Roche, but also available generically since 2013) is an oral prodrug that is converted to 5-fluorouracil (5-FU) in the body; it is widely used in the treatment of colorectal and breast cancer, among others.

One of its side effects is hand-foot syndrome (HFS), a cutaneous condition that may lead to red palms and blisters in approximately 60% of patients. It is this adverse reaction that was believed to result in the loss of fingerprints, which has been described sporadically in the literature, Dr Mathijssen said.

However, the researchers' study showed otherwise.

The study was conducted in conjunction with the police force in the Hague, the Netherlands. Dr. Mathijssen and his group assessed the link between HFS and fingerprint quality in 337 ten-fingerprint sets from 112 patients who were receiving daily treatment with capecitabine as monotherapy or combination therapy, or a tyrosine kinase inhibitor (TKI).

Most of the patients were being treated for colorectal cancer or hepatocellular carcinoma; 66 patients were treated with capecitabine, and 46 patients were treated with TKIs.

Fingerprints were taken before treatment, within 6 to 10 weeks after the start of treatment, and after treatment discontinuation.

Within 8 weeks of treatment, severe quality loss of fingerprints was noticed in 9 patients (14%) treated with capecitabine and in 1 patient (2%) treated with the TKI sunitinib (Sutent, Pfizer).

In addition, HFS and hand-foot-skin reaction (HFSR) were observed in 46 patients (70%) treated with capecitabine and in 21 patients (46%) treated with TKIs.

However, HFS and HFSR were not associated with severe fingerprint quality loss.

"Patients can develop HFS without losing fingerprints, and vice versa. This means that there is probably a different etiology behind both phenomena. Also, the clinical relevance of losing fingerprints is not yet clear," Dr Mathijssen said.

Physicians should warn patients receiving capecitabine that they may lose their fingerprints, especially patients who are planning to travel abroad.

"These patients should carry a doctor's note stating that they are being treated with capecitabine and that their fingerprints could be affected," he said.

Dr Mathijssen has disclosed no relevant financial relationships.

JAMA Oncol. Published online August 25, 2016. Abstract

Follow Medscape Oncology on Twitter: @MedscapeOnc

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....